Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 31, 2008, 7:38 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 7:38 PM EDT (23:38 UTC)
- Expired
- Jul 31, 2008, 8:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Brunswick County, NC, Columbus County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:10 PM EDT | TSTM WND DMG | 12 Ene Longwood, NC | SEVERAL TREES DOWN ON MAKATOKA ROAD ABOUT 1 MILE SOUTH OF SR1340 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:02 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 312338
SVRILM
NCC019-047-010030-
/O.NEW.KILM.SV.W.0145.080731T2338Z-080801T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
SOUTHEASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM OLD DOCK TO PIREWAY...AND MOVING SOUTHEAST AT 27 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CRUSOE ISLAND BY 745 PM...
IREDELL BY 750 PM...
LONGWOOD BY 755 PM...
EXUM BY 800 PM...
MAKATOKA BY 805 PM...
RUSSTOWN BY 810 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3389 7802 3391 7812 3392 7824 3390 7825
3390 7838 3387 7847 3387 7849 3386 7850
3386 7853 3385 7854 3404 7877 3432 7863
3435 7807 3396 7802
TIME...MOT...LOC 2338Z 307DEG 23KT 3419 7861 3397 7867
$$
RAS2 follow-up statements
000
WWUS52 KILM 010018
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
818 PM EDT THU JUL 31 2008
NCC019-047-010030-
/O.CON.KILM.SV.W.0145.000000T0000Z-080801T0030Z/
COLUMBUS NC-BRUNSWICK NC-
818 PM EDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR BRUNSWICK AND SOUTHEASTERN COLUMBUS COUNTIES...
AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SUPPLY TO VARNAMTOWN...MOVING EAST AT 40
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BOILING SPRING LAKES BY 825 PM EDT...
CASWELL BEACH BY 830 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3389 7802 3391 7812 3392 7824 3390 7825
3390 7838 3387 7847 3387 7849 3386 7850
3386 7853 3385 7854 3404 7877 3432 7863
3435 7807 3396 7802
TIME...MOT...LOC 0018Z 283DEG 34KT 3400 7818 3391 7820
$$
RAS000
WWUS52 KILM 010029
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
829 PM EDT THU JUL 31 2008
NCC019-047-010038-
/O.EXP.KILM.SV.W.0145.000000T0000Z-080801T0030Z/
COLUMBUS NC-BRUNSWICK NC-
828 PM EDT THU JUL 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR BRUNSWICK AND SOUTHEASTERN
COLUMBUS COUNTIES WILL EXPIRE AT 830 PM EDT...
AT 825 PM EDT...THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER...STRONG
THUNDERSTORMS WILL CONTINUE TO PRODUCE CONTINUOUS CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS IN EXCESS OF 30 MPH OVER EASTERN BRUNSWICK
COUNTY THROUGH 9 PM.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3389 7802 3391 7812 3392 7824 3390 7825
3390 7838 3387 7847 3387 7849 3386 7850
3386 7853 3385 7854 3404 7877 3432 7863
3435 7807 3396 7802
TIME...MOT...LOC 0028Z 283DEG 34KT 3398 7807 3389 7809
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:58 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 3:58 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
358 PM EDT THU JUL 31 2008
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE SUPPLY THE REGION WITH A HOT
AND HUMID AIRMASS INTO THE WEEKEND. THE PIEDMONT TROUGH WILL
SLOWLY MOVE TO THE COAST THROUGH SATURDAY. A COLD FRONT FROM THE
NORTH WILL MOVE INTO THE AREA SUNDAY AND WILL DISSIPATE ACROSS THE
REGION REMAINING AS A WEAK TROF ALONG COASTAL NORTH AND SOUTH
CAROLINA INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...CU HAS BEEN DEVELOPING ACROSS CWA WITH BEST
CONCENTRATION ALONG SEA BREEZE BOUNDARY AS IT PUSHES INLAND.
EXPECT SHWRS/TSTMS TO FORM ALONG THIS BOUNDARY INITIALLY...BUT SO
FAR ATMOSPHERE HAS REMAINED CAPPED. RUC SHOWED BEST INSTABILILTY
ALONG SEA BREEZE BOUNDARY..BUT NOTHING POPPING YET. SPC HAS PUT UP
A WATCH FOR AREA NW OF OUR CWA INTO RAH CWA. CELLS HAVE BEEN
DEVELOPING IN THE WATCH AREA AND TRACKING OFF TO THE EAST. ONLY
ONE CELL HAS MOVED INTO MARLBORO FOR A BRIEF TIME.
HEAT ADVISORY CONTINUES AND SOME OBS ACROSS THE AREA ARE SHOWING
HEAT INDEX VALUES IN THE 105 TO 107 RANGE. MOST OTHERS ARE IN THE
100-105 RANGE.CLOUDS AND SHOWER DEVELOPMENT SHOULD LOWER TEMPS AS
AFTN WEARS ON.
THE FOCUS OF CONVECTION WILL SWITCH TO INLAND AND NORTH LATER
TODAY AS A POTENT SHORTWAVE TRACKS ACROSS THE AREA. THE MAIN
ENERGY REMAINS TO THE NORTH...BUT IT SKIRTS BY LEAVING THE NC
COUNTIES IN THE BEST POSITION FOR SEVERE STORMS INTO THIS EVENING.
PUT HIGHEST POPS IN THE NORTHERN PORTION OF CWA AND WENT MORE
MIDDLE OF THE ROAD WITH POPS CONCENTRATED AROUND THE 22-03Z TIME
FRAME. PCP WATER MAXES OUT AT 2.3 BETWEEN 00-06Z IN LINE WITH
TIME OF SHORTWAVE MOVING THROUGH. MODEL SOUNDINGS SHOWING WINDS
WILL VEER AROUND AS SHORTWAVE REFLECTS DOWN TO THE LOWER LEVELS
THROUGH THE OVERNIGHT HOURS. CLOUDS AND SHOWERS WILL TAPER OFF
AFTER MIDNIGHT TOWARD THE MORNING HOURS...AS SHORTWAVE MOVES AWAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...THE PIEDMONT TROF WILL MOVE SLOWLY TO THE
COAST THROUGH SATURDAY AND WILL BE RESPONSIBLE FOR TOUCHING OFF SOME
SCATTERED CONVECTION ACROSS THE REGION MAINLY ALONG THE COAST INTO
THE COASTAL WATERS. DRIER AIR BEGINNINGS TO MOVE INTO THE AREA FROM
WEST TO EAST LATER FRIDAY INTO SATURDAY. THE MAIN STORY FOR FRIDAY
WILL ONCE AGAIN BE THE HEAT AND HUMIDITY WITH HEAT INDICES
APPROACHING 105 DEGREES DURING THE AFTERNOON. WILL HAVE TO MONITOR
FOR ADVISORY CRITERIA...RIGHT NOW IT LOOKS AS IF WE MIGHT BE JUST A
TAD BELOW. HAVE TAKEN A BELND OF THE MODEL GUIDANCE FOR MAX AND MIN
TEMPS FOR THE PERIOD. THE MAIN ISSUE WITH THIS PERIOD IS THE TIMING
OF THE PIEDMONT TROF WITH THE NAM PUSHING THE TROF OFFSHORE AND
SHIFTING THE WINDS MORE AROUND TO THE NORTH THAN NORTHEAST WHILE THE
GFS HANGS UP THE TROF NEAR THE COAST AND KEEPS THE WINDS WES TO
SOUTHWEST...I HAVE FAVORED THE GFS SOLUTION AT THIS TIME AS NAMS HAS
BEEN A BIT AGGRESSIVE WITH MOVING THE TROF OFFSHORE WHILE THE GFS
MOVES IT MORE SLOWLY IN ITS PREVIOUS RUNS AND HAS INITIALIZED BETTER
THAN THE NAM.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...THE MAIN STORY IN THE EXTENDED WILL BE
OPPRESSIVE HEAT AND HUMIDITY. COMBINATION OF EAST COAST UPPER TROF
AND DISSIPATING SFC BOUNDARY NEAR THE CAROLINA COAST WILL SUPPORT
SLIGHT CHANCE POPS ON SUNDAY. UPPER RIDGE WILL BUILD TO THE EAST
COAST WITH TIME...BRINGING AN END TO EVEN THOSE MINISCULE PRECIP
CHANCES AS H7 TEMPS REACH +10 TO +12 ON TUE/WED. MAX TEMPS WILL
REACH THE MID 90S INLAND...AND WITH DEWPOINTS NOT MIXING DOWN
BELOW 70F THE HEAT INDICES SHOULD FLIRT WITH ADVISORY CRITERIA
EACH DAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TERMINALS VFR THIS AFTERNOON AND EXPECTED TO REMAIN VFR THROUGH
FRIDAY 18Z OUTSIDE OF THUNDERSTORM ACTIVITY. CU DEVELOPING QUICKLY
NEAR ILM BUT STILL SOMEWHAT SUBDUED MYR/CRE. BEST 85H MOISTURE NEAR
MYR/CRE. THUNDERSTORMS SHOULD FORM ALONG THE SEA BREEZE EARLY THIS
AFTERNOON. BEST COVERAGE WILL BE AT THE MYR/CRE TERMINALS WHERE BEST
85H MOISTURE IS. THUNDERSTORMS SHOULD SUBSIDE AT THE COASTAL
TERMINALS 20Z-22Z. ISOLATED ACTIVITY EXPECTED THIS AFTERNOON NEAR
FLO/LBT THUS HAVE INDICATED CB IN TAFS...BUT VCTS EXPECTED AT THE
FLO/LBT TERMINALS BY 23-00Z. ACTIVITY NEAR LBT SHOULD MOVE SOUTHEAST
AHEAD OF SHORTWAVE TOWARDS ILM/CRE BY 03Z. AFTER 08Z PRECIPITATION
SHOULD DISSIPATE/CLEAR THE COASTAL TERMINALS. DEPENDING ON WHERE
RAINFALL OCCURRED COULD SEE PATCHY IFR CEILINGS AFTER 08Z. VFR
EXPECTED FRIDAY MORNING WITH WEST TO NORTHWEST WINDS.
OUTLOOK THROUGH MONDAY...A CHANCE OF THUNDERSTORMS THROUGH SATURDAY.
A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...MAINLY
COASTAL TERMINALS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...COMBINATION OF HIGH PRESSURE OFFSHORE AND
PERSISTENT TROUGHINESS OVER THE PIEDMONT AREA OF THE CAROLINAS
WILL KEEP UP A STEADY SWLY FLOW OVER THE COASTAL WATERS THROUGH
TONIGHT. LOW LEVEL JET DEVELOPING THIS EVENING AND LASTING INTO
THE NIGHT TIME HOURS WILL KICK WINDS UP TO AROUND 20 KTS. SEAS
RANGING FROM 3 TO 5 FT IN OUTER WATERS OVERNIGHT AS THEY BUILD
ANOTHER FOOT IN RESPONSE. PRECAUTIONARY STATEMENT HAS BEEN
INCLUDED FOR AMZ252 TO ACCOUNT FOR SOME 5 FTERS IN THE OUTER
WATERS.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...WINDS WILL CONTINUE FROM THE SW THROUGHOUT
MOST OF THE PERIOD AS TROF REMAINS OVER LAND. WINDS WILL PICK UP
ACROSS THE WATERS LATER SATURDAY BETWEEN 15 TO 20 KTS KICKING UP THE
SEAS NEAR FRYING PAN TO AROUND 6 FEET. WAVES TO RANGE BETWEEN 2 AND
3 FEET NEAR SHORE ON FRIDAY AND 3 TO 5 FEET OFFSHORE THROUGHOUT THE
PERIOD.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM...WILL MAINTAIN A GENERAL SW WIND DIRECTION THROUGH THE
PERIOD...WITH THE SEABREEZE DRIVING AN OSCILLATION TO S/SSW EACH
AFTERNOON...AND PERHAPS EVEN WESTERLY IN THE LATE NIGHT/EARLY
MORNING HRS. SPEEDS WILL BE LIMITED TO AROUND 15 KT...THO A
STRONGER THAN EXPECTED PIEDMONT TROF COULD GIVE US 15-20 KT AT SOME
POINT. SEAS GENERALLY AROUND 3 FT...NOT DEVIATING MUCH FROM WW3
GUIDANCE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ017-024-
032>034.
NC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ087-096-097-
099>101.
MARINE...NONE.
&&
SYNOPSIS...RGZ
NEAR TERM...RGZ
SHORT TERM...MAC
LONG TERM...RAS
AVIATION...MRRHazardous weather outlook, Jul 31, 3:23 AM EDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 323 AM EDT THU JUL 31 2008 SCZ023-039-046-010730- DARLINGTON-WILLIAMSBURG-GEORGETOWN- 323 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099>101-SCZ017-024-032>034-010730- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DILLON- FLORENCE-MARION-HORRY- 323 AM EDT THU JUL 31 2008 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-010730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 323 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:13 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Jul 31, 3:24 AM EDT | Heat Advisory | ILM | Bladen, Columbus, Robeson | 15 hr |
| Jul 31, 6:04 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 41 min |
| Jul 31, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| Jul 31, 6:32 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 28 min |
| Jul 31, 6:47 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.